Missouri, 2019

Flash Flooding and Hail in Missouri, May 3, 2019

May 3, 2019 · NWS SGF · 5 events in 4 counties and zones

Strong to isolated severe storms developed mainly over southeast Kansas and southern Missouri along a stalled front during the afternoon and evening. Locations south of Highway 54 received between one half inch and one inch of rain, with isolated accumulations over two inches which caused flooding across portions of the southwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to isolated severe storms developed mainly over southeast Kansas and southern Missouri along a stalled front during the afternoon and evening. Locations south of Highway 54 received between one half inch and one inch of rain, with isolated accumulations over two inches which caused flooding across portions of the southwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 3, 2:21 PM CST, 33 minutes earlier.

Area forecast discussion, May 3, 2:21 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
321 PM CDT Fri May 3 2019

.SHORT TERM...(This evening through Saturday)
Issued at 242 PM CDT Fri May 3 2019

Two areas of thunderstorm activity were spreading into the western
portion of the forecast area this afternoon. The westernmost
activity associated with an upper level shortwave has been
tracking eastward from southwest Kansas since early morning, and
the second area developed over the southwest corner of Missouri on
the warm side of an advancing warm front where the airmass warmed
and destabilized. The MRMS hail product MESH (maximum expected
hail size) has been showing some small hail around one quarter
inch (pea) to one half inch with the stronger storms extending
from western Stone to southern Barry, McDonald and Ottawa
counties. The storm over Ottawa County is also showing some bowing
structure.

Through the rest of the afternoon into early evening, the storms
will spread eastward and drop some heavy rain over already
saturated areas so the flash flood watch will remain in effect
through the evening. Will be adjusting the hazardous weather
outlook to add some hail/wind threat to southern MO based on
current radar trends.

Expect most of the storms to end overnight and early Saturday
morning with gradual clearing from west to east through the
afternoon.

.LONG TERM...(Saturday Night through Friday)
Issued at 242 PM CDT Fri May 3 2019

Expect a brief dry period Saturday night and Sunday before another
upper level disturbance embedded in active westerlies moves across
the area and brings another round of rain.

A strong upper level trough will be coming onshore along the
southern Pacific coast Sunday night or Monday and tracking across
the southern US tier through midweek. Surface low pressure
deepens over the southern Plains on Tuesday ahead of the upper
level trough and brings another big batch of rain to the the
region from late Tuesday night through Thursday. The cold front
associated with this system pushes across the Ozarks Wednesday
night and Thursday bringing below normal temps to the region
through the end of the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1208 PM CDT Fri May 3 2019

Will be keeping ceilings IFR to MVFR through the forecast period
as abundant moisture spreads northward and interacts with a nearly
stationary front over southern MO. Surface winds will be variable
in direction through the day but are expected to remain light. All
sites will shift to the northeast as the front sags southward into
Arkansas later tonight.

Scattered showers and storms were beginning to develop south and
west of the airports. Expect this activity to spread northeastward
and increase in coverage through the afternoon into early evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for MOZ082-083-
     090>098-101>106.

KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Terry
Hazardous weather outlook, May 3, 2:43 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
343 PM CDT Fri May 3 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
343 PM CDT Fri May 3 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Elevated lightning risk.

DISCUSSION...

  A few strong to severe storms will be possible this afternoon
  into the evening over southern Missouri...mainly south of
  Highway 60. The strongest storms could have hail to quarter
  size and wind gusts to 60 mph. These storms will likely contain
  very heavy rainfall as they move over already saturated ground.
  Additional heavy rain could lead to quick runoff and flash
  flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  The rainfall and flooding potential over southern Missouri will
  likely linger into early Saturday morning.

  Periods of showers and thunderstorms are expected from Sunday
  night through the end of next week as a series of upper level
  disturbances move in from the southwest. The heaviest rainfall
  is expected to occur between Tuesday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Local storm report, May 3, 1:29 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 PM CDT FRI MAY 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          4 WSW NORWOOD           37.10N 92.49W
04/30/2019                   WRIGHT             MO   NWS STORM SURVEY

            A NWS SURVEY TEAM CONFIRMED AN EF-1 TORNADO
            WHICH TOUCHED DOWN AROUND 7:30 PM CDT ON 30
            APRIL ABOUT 0.5 MILE SOUTHEAST OF MACOMB.
            THE TORNADO WAS ON THE GROUND FOR ABOUT 4
            MINUTES LIFTING AROUND 7:34 PM ABOUT 1 MILE
            NORTHEAST OF MACOMB. THE TORNADO PATH WAS
            ABOUT 75 YARDS WIDE AND 1.4 MILES LONG.
            SEVERAL TREES WERE DAMAGED, AND A SAW MILL
            AND OFFICE BUILDING SUSTAINED STRUCTURAL
            DAMAGE.

&&
Special weather statement, May 3, 1:30 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
230 PM CDT FRI MAY 3 2019

MOZ101>103-032015-
Barry MO-McDonald MO-Stone MO-
230 PM CDT FRI MAY 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STONE...SOUTHEASTERN
MCDONALD AND SOUTHERN BARRY COUNTIES UNTIL 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Cassville to near Washburn to
near Pea Ridge. Movement was northeast at 20 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Roaring River State Park...       Cassville...
Crane...                          Shell Knob...
Seligman...                       Exeter...
Butterfield...                    Washburn...
Eagle Rock...                     Wheelerville...
Jenkins...                        Wayne...
Ridgley...                        Elsey...

LAT...LON 3669 9412 3678 9377 3696 9351 3664 9358
      3650 9384 3650 9416
TIME...MOT...LOC 1929Z 211DEG 17KT 3672 9367 3659 9387 3651 9414

Titus
Special weather statement, May 3, 2:44 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
344 PM CDT FRI MAY 3 2019

MOZ102-032130-
Barry MO-
344 PM CDT FRI MAY 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARRY COUNTY UNTIL
430 PM CDT...

At 344 PM CDT, trained weather spotters reported a strong
thunderstorm near Garfield, or 13 miles northeast of Rogers, moving
east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Roaring River State Park...       Cassville...
Seligman...                       Washburn...

LAT...LON 3653 9407 3667 9389 3650 9378 3650 9407
TIME...MOT...LOC 2044Z 248DEG 16KT 3651 9401

Titus

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McDonald

When
May 3, 2:54 PM CST
Where
McDonald County, 0.89 mi NE of Mc Natt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.740, -94.310

A large tree was blown down. The report was received via social media.

Hail, Barry

When
May 3, 3:00 PM CST
Where
Barry County, 1.49 mi SSE of Washburn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.560, -93.960

Nickel to quarter sized hail was reported.

Flash Flood, Taney

When
May 3, 5:00 PM CST to 8:30 PM CST
Where
Taney County, 2.46 mi S of Branson Mem Arpt to 2.35 mi S of Branson Mem Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.615, -93.286

Camp Drive was closed due to rapid rise of nearby creek.

Flash Flood, McDonald

When
May 3, 6:00 PM CST to 8:30 PM CST
Where
McDonald County, 4.29 mi SSE of Bethlehem to 4.37 mi ENE of Powell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.660, -94.110

State Highway U was closed due to flooding from Mikes Creek.

Flash Flood, Webster

When
May 3, 7:30 PM CST
Where
Webster County, 2 mi NE of North View Hill to 1.97 mi NE of North View Hill
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.320, -92.993

The low water crossing on Greenwood Road southwest of Marshfield was over its banks at the Pomme de Terre River crossing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823162, 825440, 823159, 823160, 823161.